Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 154, NWS Dodge City, KS

August 10, 2010Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2010, 4:40 PM CDT for Ford County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2010, 4:40 PM CDT (21:40 UTC)
Expired
Aug 10, 2010, 5:18 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ford County, KS

The radar

The Dodge City radar (KDDC), 8 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:48 PM CDTHAIL 0.751 Nw Dodge City, KS
Aug 10, 4:55 PM CDTHAIL 12 N Dodge City, KSCONSIDERABLE NICKEL SIZED HAIL OCCURRED, AS WELL.
Aug 10, 4:55 PM CDTHAIL 12 N Dodge City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS53 KDDC 102140
SVRDDC
KSC057-102230-
/O.NEW.KDDC.SV.W.0154.100810T2140Z-100810T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF DODGE CITY...MOVING NORTHEAST AT 15 MPH. A SECOND 
  SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF DODGE CITY...ALSO MOVING 
  NORTHEAST AT 15 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZED
  HAIL AND WIND GUSTS TO 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DODGE CITY...
  FT. DODGE...
  WRIGHT...
  SPEARVILLE...
  RURAL RESIDENCES OF NORTHWESTERN FORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019
TIME...MOT...LOC 2138Z 211DEG 16KT 3774 10005

$$

01
2 follow-up statements
743 
WWUS53 KDDC 102210
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT TUE AUG 10 2010

KSC057-102230-
/O.CON.KDDC.SV.W.0154.000000T0000Z-100810T2230Z/
FORD KS-
510 PM CDT TUE AUG 10 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN FORD COUNTY...

AT 503 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH WAS LOCATED 6 MILES NORTH OF DODGE 
CITY...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WAS 
WEAKENING...AND THE THREAT OF SEVERE WEATHER WAS DECREASING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

&&

LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019
TIME...MOT...LOC 2208Z 211DEG 16KT 3786 9996

$$

01
595 
WWUS53 KDDC 102218
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT TUE AUG 10 2010

KSC057-102227-
/O.CAN.KDDC.SV.W.0154.000000T0000Z-100810T2230Z/
FORD KS-
518 PM CDT TUE AUG 10 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT MOVED THROUGH DODGE CITY HAS WEAKENED 
OVER RURAL NORTHERN FORD COUNTY AND NO LONGER POSES A THREAT OF 
SEVERE WEATHER.

LAT...LON 3790 9971 3772 9976 3766 10016 3786 10019
TIME...MOT...LOC 2217Z 211DEG 16KT 3789 9994

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:17 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 3:17 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT TUE AUG 10 2010

.DISCUSSION...

DAYS 1-2...

WEAK SHORTWAVE TROUGH OVER THE NORTHERN PLAINS THIS MORNING WILL
EXIT INTO THE UPPER MIDWEST BY WEDNESDAY. THE NEXT UPPER TROUGH
OVER THE PACIFIC NORTHWEST THIS MORNING WILL DIG SOUTHWARD INTO
OREGON BY WEDNESDAY AND THEN PROGRESS EASTWARD INTO THE NORTHERN
AND CENTRAL ROCKIES BY THURSDAY. THE FRONT ASSOCIATED WITH THIS
TROUGH WILL NOT MAKE IT INTO OUR FCST AREA UNTIL LATER THURSDAY NIGHT.
HOWEVER, UNTIL THEN, A WIND SHIFT LINE/WEAK FRONT IS FORECAST BY THE
NAM TO REMAIN IN TACT, ALBEIT IN A WEAKENED STATE, ACROSS NORTHWEST
KANSAS. THIS WILL RESULT IN SMALL CHANCES FOR AFTERNOON AND EARLY
NIGHTTIME THUNDERSTORMS THROUGH THURSDAY. MEANWHILE, A RESUMPTION
OF MID-LEVEL DOWNSLOPE FLOW AHEAD OF THE SYSTEM IS ADVERTISED TO
BRING VERY HOT AIR BACK INTO THE FCST AREA. THE NAM MAX TEMP GRIDS
WERE ACCEPTED, WITH THE HOTTEST TEMPS BEING ON THE LOWER TERRAIN AS
THE MID LEVEL AIR MOVES DOWNSLOPE AND THEN MIXES TO THE SFC.

DAYS 3-7...

THE UPPER HIGH PRESSURE WILL REMAIN CENTERED OFF TO OUR SOUTHEAST
THROUGH DAY 7, BUT NOT SO FAR AS TO TAKE THE CURRENT HEAT WAVE WITH
IT.  WE WILL BE UNDER HIGH PRESSURE AT THE SURFACE FROM SATURDAY
INTO SUNDAY, WITH ONE FRONT PASSING THROUGH FRIDAY NIGHT AND ANOTHER
ONE CROSSING SOUTHEAST THROUGH OUR CWA SUNDAY NIGHT.  AS WE HEAT UP
EACH AFTERNOON, THUNDERSTORMS WILL BE POSSIBILITY EACH LATE
AFTERNOON AND EVENING.  THERE WILL BE BETTER CHANCES IN OUR EAST
WHERE THE LOW LEVEL FLOW WILL PUMP MOISTURE INTO OUR EASTERN CWA.
AS THE FRONT COMES DOWN FRIDAY NIGHT, HAVE PLACED 30 POPS IN OUR
EAST AND 20 POPS IN THE WEST.  SO, WHEN THE FRONT SAGS DOWN INTO
OKLAHOMA ON SATURDAY, INCREASED MID LEVEL CLOUDS SHOULD SPILL INTO
WESTERN KANSAS FROM THE NORTHWEST.  SO, DO NOT EXPECT SATURDAY OR
SUNDAY TO BE AS WARM AS PREVIOUSLY THOUGHT.  LOWERED MAX T'S INTO
THE UPPER 80S IN OUR NORTHWEST HALF AND TO AROUND 90F IN OUR
SOUTHEASTERN HALF.  THIS IS AT OR JUST BELOW CLIMATOLOGICAL NORMS.
ALSO, TOOK POPS OUT OF SUNDAY AS THE FRONT SOUTH OF US SHOULD BE THE
MAIN FOCUS FOR STORMS.  HOWEVER, AS ANOTHER WEAK COLD FRONT SLIPS
THROUGH SUNDAY NIGHT, THE SUN WILL RETURN FOR MOST OF THE DAY MONDAY
AND TUESDAY AND CONVECTIVE TEMPERATURES COULD BE REACHED EACH
AFTERNOON AND EVENING.  20 POPS WILL BE RE-INTRODUCED FOR MON AND
TUES AND TEMPERATURES WILL RAISE INTO THE LOWER 90S.  MIN T'S
THROUGH THE 3 TO 7 DAY PERIOD WILL GENERALLY BE IN THE MID TO UPPER
60S IN OUR NORTHWEST AND RANGE TO THE MID 70S IN OUR SOUTHEASTERN
CWA.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVERALL, BUT THERE IS A SLIGHT CHANCE A
THUNDERSTORM COULD APPROACH THE KDDC OR KHYS TERMINALS.  FOR NOW,
THE TAFS WILL ONLY INCLUDE A 040-050CB CLOUD GROUP AND NOT PREVAIL
WITH TSRA.  IF A THUNDERSTORM APPROACHES ANY TERMINAL, THE TAFS WILL
BE UPDATED.  AFTER 03Z, EXPECT QUICKLY DIMINISHING CLOUDS AND  WINDS
RETURNING TO LIGHT AND VARIABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 103  72 104 /  20  20  20  10
GCK  68 103  69 103 /  20  20  20  10
EHA  67 101  68 102 /  20  20  20  10
LBL  69 103  71 104 /  20  20  20  10
HYS  73 103  73 105 /  20  20  20  10
P28  75 102  75 105 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Aug 10, 3:28 AM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT TUE AUG 10 2010

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
328 AM CDT TUE AUG 10 2010 /228 AM MDT TUE AUG 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO EARLY EVENING
ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. ANY STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF HEAVY RAINFALL,
GUSTY WINDS UP TO 50 MPH, AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS AGAIN FRIDAY NIGHT INTO
THE WEEKEND AS A COLD FRONT PUSHES INTO WESTERN KANSAS. IT IS TOO
EARLY TO DETERMINE WHETHER ANY STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Aug 10, 4:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 ENE PLAINS CITY       37.29N 100.53W
08/09/2010  E0.88 INCH       MEADE              KS   LAW ENFORCEMENT

1030 PM     TSTM WND DMG     DODGE CITY              37.76N 100.01W
08/09/2010                   FORD               KS   NWS EMPLOYEE

            A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A BACKYARD
            FENCE BLOWN HALF WAY OVER AS A RESULT OF A THUNDERSTORM
            WIND GUST AT AROUND 1030PM. THE WIND GUST WAS ESTIMATED
            AT AROUND 70 MPH.

1040 PM     TSTM WND DMG     2 N DODGE CITY          37.79N 100.01W
08/09/2010                   FORD               KS   NWS EMPLOYEE

            THE TOP HALF OF AN 8-INCH DIAMETER TREE WAS SNAPPED OFF.
            THE TIME WAS ESTIMATED.

1048 PM     TSTM WND DMG     5 N DODGE CITY          37.83N 100.01W
08/09/2010                   FORD               KS   NWS EMPLOYEE

            A TRAMPOLINE WITH A WIRE CAGE WAS FLIPPED OVER AND BLOWN
            ABOUT 90 YARDS AWAY. ALSO, TWO 15-FOOT PINE TREES WERE

            SNAPPED AT THE BASE. THE ESTIMATED WIND SPEED WAS 65 MPH.

1048 PM     TSTM WND GST     5 N DODGE CITY          37.83N 100.02W
08/09/2010  E63.00 MPH       FORD               KS   NWS EMPLOYEE

            THE WINDS WERE ESTIMATED TO RANGE FROM 60 TO 65 MPH.

&&

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:05 PM CDTSpecial Weather StatementDDCMeade40 min
Aug 9, 7:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 9, 9:08 PM CDTSpecial Weather StatementDDCMeade52 min
Aug 9, 9:10 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Aug 9, 9:33 PM CDTSevere Thunderstorm WarningDDCFord42 min
Aug 9, 11:05 PM CDTSpecial Weather StatementDDCHodgeman40 min
Aug 9, 11:18 PM CDTSevere Thunderstorm WarningDDCNess, Trego27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.